Do Pain Relievers Mix With Cough and Cold Medicines?
In some cases, pain relievers can work side-by-side with cough and cold medicines to ease symptoms like headaches, body aches, and fever. In fact, many popular cold and cough formulas contain ingredients to relieve both pain and other symptoms.
But such combined products pose a serious risk: accidentally overdosing on acetaminophen, ibuprofen, or other pain drugs if you take more than one medication. It's important to use caution and read labels carefully when taking over-the-counter cough and cold treatments.
Check Labels for Repeats
Cold medicines can contain a wide range of compounds, from those that calm a cough to those that dry up a runny nose. Each component is listed on the label under "active ingredients."
Read labels carefully before taking any over-the-counter medicine. Be careful not to take any two that contain the same active ingredient. For example, don't take Tylenol and a cold medicine that contains acetaminophen, the generic name for the same active ingredient.
Know the Dangers
In fact, you should not take more than 4000 mg of acetaminophen a day. It sounds like a lot, but that's only eight "extra strength" acetaminophen tablets. Taking more, especially 7000 mg or more, can cause a severe overdose if not treated. Severe cases can cause liver damage, require a liver transplant, and even contribute to death. So, it's especially important to avoid taking two products with this common ingredient.
Tylenol is the most common brand name for over-the-counter acetaminophen. Prescription-strength medicines containing acetaminophen include Percocet and Vicodin. On drug labels, look for the words APAP, paracetamol, or acetamin. They're alternate names for acetaminophen.
Other pain relievers can have side effects, too. For instance, naproxen and ibuprofen, found in such medications as Aleve, Advil, and Motrin, can cause stomach bleeding or kidney damage when taken regularly. Aspirin contributes to a rare but potentially fatal condition called Reye syndrome in children and teenagers, so they should not take any products that contain aspirin, including cough and cold formulas.